FDA probes 2 more drugs by meningitis-linked pharmacy

Posted: October 17, 2012

NEW YORK - Two more drugs from a specialty pharmacy linked to a meningitis outbreak are now being investigated, U.S. health officials said, as they urged doctors to contact patients who got any kind of injection from the company.

The New England Compounding Center of Framingham, Mass., has been under scrutiny since last month, when a rare fungal form of meningitis was linked to its steroid shots used mostly for back pain.

Monday's step by the Food and Drug Administration followed reports of three new infections. One is a report of a possible meningitis illness in a patient who got a spine injection of another type of steroid made by the company. The agency also learned of two heart-transplant patients who got fungal infections after being given a third company product during surgery.

As of Monday, the current outbreak has sickened 214 people, including 15 who have died, in 15 states. For weeks, officials have been urging doctors to contact patients who got shots of the company's steroid methylprednisolone acetate, advise them about the risks of fungal infection, and urge them to take any meningitis symptoms seriously.

The steroid was recalled last month, and the company later shut down operations and recalled all the medicines it makes.

comments powered by Disqus
|
|
|
|
|